Hail, Goshen
- When
- May 28, 3:15 PM MST to 3:25 PM MST
- Where
- Goshen County, 0.69 mi N of Lingle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.140, -104.350
Pea to golf ball size hail was reported in Lingle.
Late afternoon thunderstorms produced large hail in Goshen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon thunderstorms produced large hail in Goshen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 2:20 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 320 PM MDT TUE MAY 28 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY EVENING) ISSUED AT 247 PM MDT TUE MAY 28 2013 CURRENT KCYS RADAR LOOP SHOWS THUNDERSTORMS JUST STARTING TO DEVELOP ACROSS THE HIGH PLAINS OF SOUTHEAST WYOMING AND INTO WESTERN NEBRASKA. THERE IS STILL A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT...BUT WITH HIGH LEVEL CLOUDS PUSHING ACROSS THE EASTERN PLAINS FROM THIS MORNING...CHANCES ARE A LITTLE LESS THAN EARLIER ANTICIPATED. COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THIS AFTERNOON WITH SOME MODERATE TO HIGH RAINFALL AMOUNTS POSSIBLE OVER FAR EASTERN WYOMING AND WESTERN NEBRASKA...WHERE LOCAL AMOUNTS MAY BE AROUND 1 INCH. MAIN THREATS FROM THESE THUNDERSTORMS WILL BE HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING. OFF AND ON SHOWERS AND TSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE HIGH PLAINS WITH THE BEST CHANCE ACROSS WESTERN NEBRASKA. THIS ACTIVITY WILL BE ASSOCIATED WITH THE TROUGH AXIS BEGINNING TO PUSH ACROSS THE ROCKIES TONIGHT AS IT BECOMES NEGATIVELY TILTED. THUNDERSTORM POTENTIAL WILL BE LESS ON WEDNESDAY AS COOLER AIR MOVES INTO THE AREA...ALTHOUGH LOCATIONS EAST OF THE NEBRASKA/WYOMING BORDER HAVE THE BEST POTENTIAL TO SEE STRONG OR SEVERE STORMS AS THE TROUGH AXIS WILL BE RIGHT OVER SOUTHEAST WYOMING WEDNESDAY AFTERNOON. FORECAST FOR SOUTHEAST WYOMING WILL BE TRICKY WITH THE TROUGH AXIS OVERHEAD AND DOWNSLOPE WINDS JUST BEHIND THE TROUGH. THE NAM AND GEM SHOW RAIN SHOWERS AND EMBEDDED THUNDER ACROSS SOUTHEAST WYOMING WITH SOME PRETTY GOOD QPF AMOUNTS WHILE THE GFS AND ECMWF ARE ON THE DRY SIDE WITH LOW DEWPOINTS. KEPT THE HIGHEST POP FROM NIOBRARA COUNTY SOUTHEAST INTO THE NORTHERN PANHANDLE OF NEBRASKA. BELIEVE IT WILL BE TOUGH TO AVOID CONVECTIVE ACTIVITY EVEN ACROSS SOUTHEAST WYOMING...SO INCREASED POP BETWEEN 30 TO 60 PERCENT ALONG I25 AND I80 AS WELL. PRECIPITATION WILL PUSH NORTH AS THE TROUGH BECOMES A CLOSED LOW NORTHEAST OF THE FORECAST AREA OVER THE DAKOTAS. EXPECT DRIER AIR TO PUSH INTO THE SOUTHERN HALF OF THE FORECAST AREA ALONG I80 WEDNESDAY NIGHT AND THURSDAY. INCREASED TEMPERATURES ON THURSDAY AND BELIEVE IT WILL BE A LITTLE BIT WARMER COMPARED TO WEDNESDAY DUE TO DOWNSLOPE WINDS AND ADIABATIC WARMING. TEMPERATURES WILL BE IN THE 60S TO LOW 70S OVER MOST OF THE AREA WITH PERHAPS MID TO UPPER 50S ACROSS THE HIGH VALLEYS WEST OF THE LARAMIE RANGE. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 220 PM MDT TUE MAY 28 2013 WINDY AND A LITTLE COOLER CONDITIONS FOR FRIDAY AS SFC/UPPER LOW MOVE SLOWLY EAST OVER THE DAKOTAS. MAIN DIFFICULTY WILL BE HOW MUCH WRAP AROUND SHOWERS PROGRESS SOUTH INTO THE CWA. BEST CHANCES OVER THE NORTH AND HAVE TAILORED POPS THIS WAY. NEXT PUSH OF COOLER AIR WILL SINK OVER THE AREA LATE FRIDAY COOLING THINGS A LITTLE MORE FOR SATURDAY ALONG WITH WIDELY SCATTERED SHOWERS...POSSIBLY A LITTLE MORE WIDESPREAD. DRY AND WARMER CONDITIONS RETURN SUNDAY AND MONDAY AS A SHORT UPPER RIDGE MOVES BY. UPPER TROF THEN SETTLES OVER THE PACIFIC NW EARLY NEXT WEEK WITH SW FLOW ALOFT BECOMING ESTABLISHED OVER THE CWA BY LATE MONDAY. CHANCES FOR WIDELY SCTD SHOWERS AND TSTRMS INCREASE A BIT TUESDAY AS MOISTURE AND INSTABILITY INCREASE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING) ISSUED AT 1121 AM MDT TUE MAY 28 2013 MAINLY VFR OVER THE TERMINALS TODAY AND TONIGHT OUTSIDE OF WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...INITIALLY OVER THE MOUNTAINS AND THEN THE LOWER ELEVATIONS AND PLAINS BY LATE IN THE AFTERNOON. BRIEF MVFR/IFR CIGS AND VSBYS POSSIBLE IN THE STORMS ALONG WITH GUSTY WINDS. SOME LOW CLOUDS POSSIBLE AGAIN LATER TONIGHT OVER THE PANHANDLE. && .FIRE WEATHER... ISSUED AT 155 PM MDT TUE MAY 28 2013 CHANCES FOR MORE WIDESPREAD RAINFALL AND WETTING RAINS WILL INCREASE DURING THE NEXT 12 TO 48 HOURS AS A PACIFIC STORM SYSTEM MOVES ACROSS THE CENTRAL ROCKIES AND ADJACENT PLAINS. FUELS IN GREEN UP STAGE...COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITIES WILL RESULT IN NO FIRE WEATHER CONCERNS THROUGH THE END OF THE WEEK. WARMER AND DRIER CONDITIONS WILL RETURN EARLY NEXT WEEK. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...TJT LONG TERM...RE AVIATION...RE FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 300 PM MDT TUE MAY 28 2013 WYZ101>119-291730- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 300 PM MDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN PLAINS OF WYOMING. LARGE HAIL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS ARE THE MAIN THREATS FROM THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST WEDNESDAY AND THURSDAY. THE PROBABILITY OF SEVERE WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH MID EVENING EAST OF THE LARAMIE RANGE DUE TO THE POSSIBILITY OF SEVERE THUNDERSTORMS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-291730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 300 PM MDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE EAST OF THE LARAMIE RANGE DURING THE MID TO LATE AFTERNOON. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM MDT LATE THIS EVENING. THE THUNDERSTORMS WILL DIMINISH AND MOVE EAST OF THE REGION LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST WEDNESDAY AND THURSDAY. THE PROBABILITY OF SEVERE WEATHER WILL BE LOW...ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE WEDNESDAY EVENING ACROSS WESTERN NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH MID EVENING DUE TO THE POSSIBILITY OF SEVERE THUNDERSTORMS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE TT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TORNADO 10 NNE MITCHELL 42.08N 103.73W
05/28/2013 SIOUX NE TRAINED SPOTTER
SPOTTER SEEING DEBRIS 1 MILE NORTH OF HIS LOCATION.
SPOTTER IS LOCATED 8N OF HIGHWAY 71.
&&
GCLAYCOMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 331 PM MDT TUE MAY 28 2013 NEZ002-095-282215- DAWES NE-NORTH SIOUX NE- 331 PM MDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND NORTHWESTERN DAWES COUNTIES UNTIL 415 PM MDT... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF WHITNEY LAKE...OR 25 MILES WEST OF CHADRON...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... RURAL NORTHWESTERN DAWES COUNTY THROUGH 415 PM MDT RURAL NORTHEASTERN SIOUX COUNTY THROUGH 415 PM MDT THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4285 10342 4289 10357 4301 10355 4300 10333 TIME...MOT...LOC 2131Z 195DEG 19KT 4291 10348 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 PM MDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TORNADO 13 N SCOTTSBLUFF 42.06N 103.66W
05/28/2013 SIOUX NE TRAINED SPOTTER
NUMEROUS REPORTS OF A TORNADO ON THE GROUND 10 TO 15
MILES NORTH OF SCOTTSBLUFF. TORNADO IS NEAR STATE HIGHWAY
71 NORTH OF SCOTTSBLUFF
&&
TTRUDELSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 338 PM MDT TUE MAY 28 2013 NEZ096-WYZ107-108-282245- EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH SIOUX NE- 338 PM MDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES UNTIL 445 PM MDT... AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF GRAYROCKS RESERVOIR...OR 13 MILES EAST OF WHEATLAND...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... LINGLE AROUND 415 PM MDT. HWY 85 AT DRY RAWHIDE CREEK AROUND 425 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4250 10430 4207 10395 4191 10477 4206 10484 TIME...MOT...LOC 2138Z 237DEG 30KT 4201 10470 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 406 PM MDT TUE MAY 28 2013 NEZ020-021-054-055-282245- BANNER NE-CHEYENNE NE-KIMBALL NE-MORRILL NE- 406 PM MDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL...EASTERN KIMBALL...WESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 445 PM MDT... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF POTTER TO 17 MILES SOUTHEAST OF PANORAMA POINT...AND MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... KIMBALL... DIX... DALTON... KIMBALL AIRPORT... THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 16 AND 52. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4101 10314 4101 10383 4151 10365 4151 10289 TIME...MOT...LOC 2207Z 193DEG 21KT 4132 10332 4089 10375 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 409 PM MDT TUE MAY 28 2013 NEZ002-003-019-021-096-282315- BOX BUTTE NE-DAWES NE-MORRILL NE-SCOTTS BLUFF NE-SOUTH SIOUX NE- 409 PM MDT TUE MAY 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL...SOUTHWESTERN DAWES AND BOX BUTTE COUNTIES UNTIL 515 PM MDT... AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MINATARE...OR 9 MILES EAST OF SCOTTSBLUFF... MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... LAKE MINATARE CAMPGROUND AND LAKE MINATARE AROUND 415 PM MDT. KILPATRICK LAKE AROUND 435 PM MDT. HEMINGFORD AROUND 500 PM MDT. BOX BUTTE DAM AND BOX BUTTE CAMPGROUND AROUND 510 PM MDT. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM MDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4237 10274 4176 10346 4183 10358 4261 10342 TIME...MOT...LOC 2210Z 206DEG 39KT 4187 10347 RUBIN
The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 hail. Local standard time, as filed.
Pea to golf ball size hail was reported in Lingle.
Nickel to quarter size hail was reported in Lingle.
Pea to golf ball size hail was reported six miles north of Torrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444633, 444634, 444635.